Texas, 2022

Damaging Winds in Texas, June 27, 2022

June 27, 2022 · NWS EWX · 7 events in 3 counties and zones

Thunderstorms developed along a cold front. Some of these storms produced damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$36,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Thunderstorms developed along a cold front. Some of these storms produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jun 27, 12:44 PM CST, 6 minutes earlier.

Area forecast discussion, Jun 27, 12:44 PM CST, 6 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
144 PM CDT Mon Jun 27 2022

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Tonight through Tuesday night)
Issued at 143 PM CDT Mon Jun 27 2022

Latest GOES-16 Day Cloud Phase Distinction loop depicts a large
cumulus field over the Southern Edwards Plateau and stretching into
the western Hill Country. Clouds are already starting to undergo
more pronounced vertical development, with echoes starting to show
up on latest Dual-Pol scans. The cold front we've been advertising
for the better part of the past week has managed to hold up
stationary along the I-10 corridor and highway 90 out towards Del
Rio. This will provide a nice focus for shower and thunderstorm
development, with scattered storms developing through mid afternoon
and continuing into the late evening hours. At this time, severe
weather is not anticipated, but with storms likely going through
some chaotic motions given the outflow boundaries often pushed out
from multicellular/pulse convection, wouldn't be surprised to see a
couple of weak downburst type storms with winds gusting to 35-45
kts. As far as rainfall amounts go, keep in mind, despite the best
rain chances we've seen in over a month, that not everyone will get
rain. Those that do, could see a quick 1/4 to 1/2 inch, with
isolated totals in excess of 1 inch possible, especially given PWATs
in the 1.5-1.75" range. Expect shower and storm coverage to
decrease, especially after 10pm, but there may be some remnant
showers and maybe a rumble of thunder through midnight over the Rio
Grande Plains.

Expect a similar scenario to unfold on Tuesday, albeit, with cooler
afternoon highs given a slightly cooler airmass in place after the
passage of the cold front. Highs should range from the upper 80s to
the upper 90s, so we will happily take the break from the triple
digit heat along with the increased rain chances. Tuesday's setup
isn't quite as good as today's setup, but we will take what we can
get. Expect scattered showers and storms to again develop, but
possibly earlier than today, from late morning and continue through
the early evening. Models are consistent in developing convection
west of the San Antonio metro for tomorrow afternoon, but points
north and east of that, the chances will likely drop off a bit. The
rainfall we receive will help keep temperatures in check as we head
into midweek.

&&

.LONG TERM...
(Wednesday through Sunday)
Issued at 143 PM CDT Mon Jun 27 2022

As the long term period begins on Wednesday morning, the H5 pattern
will consist of broad upper ridging over much of the CONUS with
troughing over both the PacNW/Western Canada and the
northeast/Eastern Canada. A weak tropical low is likely to be
located in the western Gulf, reflected at the sfc and 500 mb in most
models. This system is currently only given a 20% chance by the NHC
to develop a closed circulation over the next 5 days. Most guidance
keeps this system relatively stationary off the TX coast through the
end of the week, slowly pushing northward into E TX on Friday.

Near to even slightly below normal temperatures are forecast across
portions of the area, particularly east on Thursday as cloud cover
may stick around through much of the day, especially for the Coastal
Plains. While isolated locations may max out in the upper 80s Wed-
Fri, the vast majority of the CWA will still see highs in the 90s
with some low 100s possible again by Friday along the Rio Grande. In
terms of rain chances, they'll mainly be relegated to areas east of
I-35 and will be highest on Thursday and Friday along the US-77
corridor. Even there, chances max out around 40% at this time. As
the trough or potentially weak low comes on shore late this week, it
is likely to weaken quickly. The primary impacts to our region will
be a low chance for locally heavy rain for the Coastal Plains Thur-
Fri, as depicted in the WPC day 3-7 hazards product. But confidence
is still low to moderate in exactly where and when the system will
move onshore as well as how strong it will be at that time. Some
interactions with the weak frontal boundary that is likely to remain
draped nearby are possible, which in the past has aided tropical
development in the region from time to time. Stay tuned.

Expect temperatures to climb again over the weekend into next week
as upper ridging amplifies once again over the CONUS. By Monday most
areas will be firmly back in the above normal category with highs in
the mid 90s to low 100s. Per CPC, it's likely that above normal
temperatures will continue much of next week, while odds are tilted
towards drier than normal conditions as well. Any rain we see today
through the end of the week is quite welcome, but won't be nearly
enough to put a dent in our drought for many locations.

&&

.AVIATION...
(18Z TAFS)
Issued at 1131 AM CDT Mon Jun 27 2022

Widely scattered SHRA and TSRA are expected this afternoon and
through at least 03Z this evening for a good chunk of the region.
Will go with TEMPO groups for 4 hours with TSRA at AUS/SAT/SSF
through around sunset. Otherwise, will stick with VCTS through at
least 03Z at I-35 sites and similar conditions expected at DRT,
although not as heavy. Expect winds to be quite variable today, but a
general east-northeasterly direction can be expected with gusts to
20-25 kts possible through late evening. Storms will be prone to
collapse due to a lack of shear, so rogue wind gusts in excess of
30-40 kts are not out of the question. Expect VFR CIGs through the
period despite TSRA chances.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              72  95  72  96 /  30  20   0  10
Austin Bergstrom Intl Airport  69  93  71  96 /  30  20   0  10
New Braunfels Muni Airport     74  93  72  96 /  40  20   0  10
Burnet Muni Airport            72  93  70  95 /  30  20   0   0
Del Rio Intl Airport           76  95  76  98 /  40  50  20  10
Georgetown Muni Airport        73  95  71  96 /  20  20   0   0
Hondo Muni Airport             72  94  72  97 /  40  30  10  10
San Marcos Muni Airport        72  92  71  96 /  40  20   0  10
La Grange - Fayette Regional   74  96  73  94 /  30  20   0  20
San Antonio Intl Airport       75  94  74  96 /  50  20  10  10
Stinson Muni Airport           76  95  74  98 /  50  20  10  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...Morris
Long-Term...KCW
Aviation...Morris
Hazardous weather outlook, Jun 27, 3:08 AM CST, 9 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
408 AM CDT Mon Jun 27 2022

TXZ171>173-183>194-202>209-217>225-228-280915-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
408 AM CDT Mon Jun 27 2022

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

A cold front will be moving across the area today with the
potential of producing isolated heavy downpours and thunderstorm
wind gusts of 30 to 40 mph.

No other hazardous weather is expected at this time for the period.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jun 27, 12:44 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
144 PM CDT Mon Jun 27 2022

TXZ191-206-271930-
Comal TX-Hays TX-
144 PM CDT Mon Jun 27 2022

...A strong thunderstorm will impact portions of southwestern Hays
and northeastern Comal Counties through 230 PM CDT...

At 142 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wimberley, moving west at 5 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
San Marcos, Wimberley, Canyon Lake Dam, Canyon Lake, Woodcreek,
Fischer and Sattler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3003 9805 2986 9797 2975 9819 3001 9831
TIME...MOT...LOC 1842Z 081DEG 5KT 2992 9810

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

KCW

The radar

The Austin/San Antonio radar (KEWX), 27 km away, was scanning. The volume nearest the first event began at 18:48 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hays

When
June 27, 12:50 PM CST
Where
Hays County, 4.79 mi SSW of Wimberley
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
29.940, -98.090

A thunderstorm produced wind gusts estimated at 60 mph that tore half of the roof off a shed near the intersection of RR 12 and FM 32 south of Wimberley.

Thunderstorm Wind, Comal

When
June 27, 1:08 PM CST
Where
Comal County, 1.2 mi E of Canyon Res
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
29.900, -98.230

A thunderstorm produced wind gusts estimated at 60 mph that damaged some roof shingles and a floating dock at Canyon Lake Marina.

Thunderstorm Wind, Comal

When
June 27, 1:15 PM CST
Where
Comal County, 2.16 mi NNE of Canyon Res
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
29.930, -98.240

A thunderstorm produced wind gusts estimated at 70 mph that ripped the metal roof off a house on Live Oak Dr. in Canyon Lake.

Thunderstorm Wind, Caldwell

When
June 27, 3:00 PM CST
Where
Caldwell County, 2.2 mi W of Martindale
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
29.850, -97.857

A thunderstorm produced wind gusts estimated at 60 mph that knocked down a fence and damaged a roof at Scull Rd. and NW River Rd. in Martindale.

Thunderstorm Wind, Hays

When
June 27, 3:05 PM CST
Where
Hays County, 0.69 mi N of San Marcos Lowman Ar
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
29.860, -97.950

A thunderstorm produced wind gusts estimated at 60 mph that snapped the trunk of a six inch diameter tree in San Marcos.

Thunderstorm Wind, Hays

When
June 27, 3:18 PM CST
Where
Hays County, 2.76 mi N of San Marcos
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
29.940, -97.900

A thunderstorm produced wind gusts estimated at 70 mph that knocked down fences, bent over a stop sign, broke trees, and moved a light metal shed into a field. All of the damage was in the Blanco Vista neighborhood near Five Mile Dam north of San Marcos.

Thunderstorm Wind, Hays

When
June 27, 3:30 PM CST
Where
Hays County, San Marcos Lowman Ar
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
29.850, -97.950

A thunderstorm produced wind gusts estimated at 60 mph that broke some one inch tree limbs and blew some shingles off a roof.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1031867, 1031868, 1031869, 1031871, 1031872, 1031873, 1031874.